Alert archive / North Carolina / Tornado Warnings in 2018
Tornado Warning 34, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Dec 20, 2018, 7:25 PM EST for Dare County, Hyde County, Tyrrell County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 20, 2018, 7:25 PM EST (00:25 UTC)
- Expired
- Dec 20, 2018, 8:15 PM EST
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Dare County, NC, Hyde County, NC, Tyrrell County, NC
The radar
The Morehead City radar (KMHX), 118 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 20, 7:50 PM EST | FUNNEL CLOUD | 2 S Gum Neck, NC | FUNNEL CLOUD REPORTED NEAR THE SOUTHERN END OF THE ALLIGATOR RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
532
WFUS52 KMHX 210025
TORMHX
NCC055-095-177-210115-
/O.NEW.KMHX.TO.W.0034.181221T0025Z-181221T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
725 PM EST THU DEC 20 2018
The National Weather Service in Newport has issued a
* Tornado Warning for...
North central Hyde County in eastern North Carolina...
West central Dare County in eastern North Carolina...
Central Tyrrell County in eastern North Carolina...
* Until 815 PM EST.
* At 725 PM EST, a severe thunderstorm capable of producing a tornado
was located over Lake Landing, or 25 miles southwest of Stumpy
Point, moving north at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Killkenny, Gull Rock, Alligator, Gum Neck, Kilkenny, Fairfield, New
Holland, East Lake, Nebraska, Lake Landing, Newfoundland,
Middletown, Fort Landing, Buffalo City, Lake Mattamuskeet and
Frying Pan Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3539 7602 3541 7624 3596 7624 3594 7587
TIME...MOT...LOC 0025Z 187DEG 44KT 3549 7612
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
312 follow-up statements
945
WWUS52 KMHX 210037
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
737 PM EST THU DEC 20 2018
NCC055-095-177-210115-
/O.CON.KMHX.TO.W.0034.000000T0000Z-181221T0115Z/
Hyde NC-Dare NC-Tyrrell NC-
737 PM EST THU DEC 20 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EST FOR NORTH
CENTRAL HYDE...WEST CENTRAL DARE AND EASTERN TYRRELL COUNTIES...
At 737 PM EST, a severe thunderstorm capable of producing a tornado
was located over Fort Landing, or 20 miles west of Stumpy Point,
moving north at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Alligator, Gum Neck, East Lake, Newfoundland, Fort Landing, Buffalo
City and Frying Pan Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.
&&
LAT...LON 3594 7587 3554 7598 3559 7617 3596 7619
TIME...MOT...LOC 0037Z 187DEG 44KT 3564 7610
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SGK017
WWUS52 KMHX 210049
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
749 PM EST THU DEC 20 2018
NCC095-210059-
/O.CAN.KMHX.TO.W.0034.000000T0000Z-181221T0115Z/
Hyde NC-
749 PM EST THU DEC 20 2018
...THE TORNADO WARNING FOR NORTH CENTRAL HYDE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3594 7587 3567 7594 3573 7616 3596 7613
TIME...MOT...LOC 0049Z 187DEG 44KT 3579 7608
$$
NCC055-177-210115-
/O.CON.KMHX.TO.W.0034.000000T0000Z-181221T0115Z/
Dare NC-Tyrrell NC-
749 PM EST THU DEC 20 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EST FOR WEST
CENTRAL DARE AND NORTHEASTERN TYRRELL COUNTIES...
At 749 PM EST, a severe thunderstorm capable of producing a tornado
was located over Frying Pan Landing, or 19 miles west of Stumpy
Point, moving north at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Alligator, Gum Neck, East Lake, Newfoundland, Buffalo City and Frying
Pan Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.
&&
LAT...LON 3594 7587 3567 7594 3573 7616 3596 7613
TIME...MOT...LOC 0049Z 187DEG 44KT 3579 7608
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SGKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Dec 20, 6:41 PM EST, 44 minutes earlier.
Area forecast discussion, Dec 20, 6:41 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
641 PM EST Thu Dec 20 2018
.SYNOPSIS...
A strong area of low pressure will impact the southeast tonight
into tomorrow. High pressure will pass to the south this
weekend. A dry front will pass through early Monday. High
pressure will pass through Tuesday and Wednesday. The next storm
system will approach from the west Thursday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 625 PM Thurs...Rounds of rain and embedded thunderstorms
are anticipated to continue this evening, and through most of
the night. Low pressure is currently deepening over interior SC,
with a warm front extending northeastward over interior NC into
SE VA, and a cold front extending south along the GA/FL
coastline. Eastern NC is firmly in the warm sector, and
temperatures and dewpoints are currently in the mid to upper
60s. Severe threat will be unfolding from now through most of
the night with very strong helicity and wind shear in
place...although the biggest question remains, which is how much
CAPE is able to be advected into Eastern NC. High CAPE values
remain offshore, however some high res models still show 500 to
even 1000 J/kg reaching the immediate coastline later tonight.
PWAT values near 2 inches and low level flow roughly parallel
to the direction of the front will spell the potential for a
line of very heavy rainfall in storms that could train as they
cross the area. This training of storms could bring several
inches of rainfall to already saturated soils within a couple of
hours, especially along coastal areas, and a flash flood watch
remains in effect.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 230 pm Thu...Slowly improving conditions are forecast for
Friday as deeper moisture shifts off the coast behind the
departing cold front. Will keep likely PoPs across the forecast
area through 18Z, then 40% in the afternoon, except likely PoPs
along the Outer Banks. SSW winds will continue until the
secondary cold front passes through Friday evening, so another
day of mild temps in store, mainly in the upper 60s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 230 PM Thu...Upper level low pressure will lift away from
the area Friday night. High pressure will then dominate the
region through mid week with no rain and seasonal temps.
Friday night...Deep sfc low N of region will move NE and push a
cold front thru the area. Lingering patchy light shra thru the
evening shld end by midnight or so with drier air spreading in.
CAA is limited with mild lows in the 40s. Very gusty SW winds
are expected along the central and srn beaches thru the evening
and may need wind advry. The strong winds will keep seas very
large cont the threat for dangerous surf S of Cape Hat.
Saturday through Wednesday night ...High pressure builds S of
the region over the weekend then a weak/dry cold front crosses
Sunday night. High press will build in from the W Mon and Tue
followed by stronger high pres building N of the region Wed and
Wed night. Will be dry thru the period with rather seasonal
temps with highs mainly in the 50s to around 60 and lows mostly
in the 30s inland and 40s near the beaches.
Thu...As high pres to the N moves offshore return flow will
increase moisture over the region and could see some rain
develop. Timing in doubt this far out so cont with just slight
pops Thu and highs a little above normal in the upr 50s to lower
60s.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Short Term /through Friday Evening/...
As of 640 PM Thurs...MVFR and IFR conditions are present across
the region this evening. Expect conditions to persist through
most of the night as a strong low pressure system impacts the
area. IFR ceilings are expected across the TAF sites later
tonight, with heavy rain reducing visibilities to 2 miles or
less at times. Strong LLWS will also be present this evening and
tonight, with winds 50-60 kts around 2000 ft. Conditions will
begin to improve tomorrow morning, with most locations improving
to MVFR ceilings. Then, by tomorrow afternoon, VFR conditions
should return, along with some gusty SW winds.
Long Term /Friday night through Tue/...
As of 230 PM Thu...VFR will dominate this period. Patchy light
rain shra poss Fri evening however cigs expected to be in VFR
range. High pres will dominate rest of period with mclr skies
and cont VFR.
&&
.MARINE...
Short Term /through Fri/
As of 230 pm Thu...Winds and seas will be very hazardous to all
mariners this evening and overnight as the low passes inland,
with strong winds and large seas expected for coastal areas. A
Gale Warning remains in effect for the coastal waters south of
Oregon Inlet. Elsewhere, cooler water temps will inhibit some
mixing of the strongest winds to the surface, but SCA conditions
with the potential for occasional gusts to 35 kts are still
expected for all marine areas overnight. Also of note, a line of
strong to severe storms may work across the area overnight,
bringing the threat for gusty/erratic winds and waterspouts.
Large seas will also result in large surf for southerly facing
beaches south of Cape Hatteras, and a High Surf Advisory
remains in effect, with at least minor coastal erosion possible.
Long Term /Friday night through Tue/...
As of 230 PM Thu...Deep sfc low will lift NW of region Fri
evening with strong SW flow over the wtrs espcly central and
srn tier. Gales look like a good bet for these waters much of
the night with a few gusts outer wtrs near storm force. These
winds will lead to seas 15 to 20 feet far outer central and srn
wtrs. A cold front trailing the low will cross late Fri night
with winds becoming W 20 to 30 kts thru early Sat that will
diminish 15 to 25 kts later Sat. Seas will slowly subside Sat
reaching 5 to 8 ft by evening. High pres will build S of area
Sat night and Sunday with winds becoming W to SW less than 15 kt
and seas dropping to 2 to 3 ft. A weak cold front will cross
Sun night with W winds near 15 kts Mon and seas 2 to 4 ft. High
pres building in from the W Tue with light winds and seas 2 to 3
ft.
&&
.HYDROLOGY...
As of 230 PM Thu...Deep moisture will accompany this storm as
precipitable water approaches 2 inches tonight which is at the
max observed for mid to late Dec and about 4 std deviations
above average. This moisture in combo with strong lift ahead of
the upr trf will lead to bouts of heavy rain with additional
rainfall of 1.5 to 3 inch expected, with the highest values
near the coast. Cont Flash Flood Watch for all but our deep
inland counties into Fri as the ground is saturated and bulk of
the rain will runoff leading to threat of flooding.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Friday morning for NCZ045>047-080-
081-092>095-098.
Wind Advisory until 6 AM EST Friday for NCZ095-103-104.
High Surf Advisory until 1 PM EST Saturday for NCZ095-103-104.
Flash Flood Watch through Friday afternoon for NCZ103-104.
MARINE...Small Craft Advisory until 2 AM EST Friday for AMZ136-137.
Small Craft Advisory until 3 PM EST Saturday for AMZ135.
Small Craft Advisory until 5 AM EST Friday for AMZ130-131.
Gale Warning until 7 AM EST Saturday for AMZ152-154.
Gale Warning until 5 AM EST Saturday for AMZ156-158.
Small Craft Advisory until 3 AM EST Sunday for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...HSA
LONG TERM...RF/CTC
AVIATION...RF/SGK
MARINE...RF/HSA
HYDROLOGY...MHXHazardous weather outlook, Dec 20, 3:18 PM EST, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 318 PM EST Thu Dec 20 2018 NCZ029-044-079-090-091-212030- Martin-Pitt-Greene-Duplin-Lenoir- 318 PM EST Thu Dec 20 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Numerous showers and isolated thunderstorms will continue through tonight. Locally heavy rain could lead to minor flooding of poor drainage areas with ponding on area roads. Gusty winds will accompany any thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-080-081-092>094-098-212030- Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-Craven- Pamlico-Onslow- 318 PM EST Thu Dec 20 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-104-212030- Outer Banks Dare-Outer Banks Hyde- 318 PM EST Thu Dec 20 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 PM EST SATURDAY... ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST FRIDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Surf Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-212030- Carteret- 318 PM EST Thu Dec 20 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... ...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 PM EST SATURDAY... ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST FRIDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Surf Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 20, 5:51 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
551 PM EST THU DEC 20 2018
NCZ092-093-095-098-202345-
Onslow-Jones-Craven-Carteret-
551 PM EST THU DEC 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTHEASTERN CRAVEN...ONSLOW AND CARTERET COUNTIES...
At 550 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Sea View Pier to 12
miles southeast of Cape Lookout Lighthouse. Movement was north at 35
mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Jacksonville, Havelock, Morehead City, North Topsail Beach, Newport,
Harkers Island, Pumpkin Center, Piney Green, New River Station, Half
Moon, Camp Lejeune Center, Stella, Swansboro, Hubert, Cape Carteret,
North River, Davis, Straits, Sealevel and Marshallberg.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.
LAT...LON 3446 7753 3447 7757 3448 7758 3472 7768
3481 7767 3495 7631 3461 7647 3465 7699
3444 7752
TIME...MOT...LOC 2250Z 192DEG 30KT 3441 7733 3446 7641
31The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 7:43 PM EST | Special Marine Warning | MHX | 32 min | |
| Dec 20, 8:08 PM EST | Special Marine Warning | MHX | 22 min | |
| Dec 20, 8:17 PM EST | Special Marine Warning | MHX | 88 min | |
| Dec 20, 8:19 PM EST | Special Weather Statement | MHX | Craven, Jones | 56 min |
| Dec 20, 8:34 PM EST | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow, Pamlico | 56 min |
| Dec 20, 8:46 PM EST | Special Marine Warning | MHX | 59 min | |
| Dec 20, 9:41 PM EST | Special Marine Warning | MHX | 64 min | |
| Dec 20, 9:49 PM EST | Areal Flood Advisory | MHX | Beaufort, Carteret, Craven, Jones, Onslow, Pamlico | 116 min |
| Dec 20, 10:40 PM EST | Special Marine Warning | MHX | 95 min | |
| Dec 20, 11:08 PM EST | Special Weather Statement | MHX | Hyde | 67 min |
| Dec 20, 11:38 PM EST | Areal Flood Advisory | MHX | Dare, Hyde | 3 hr |
| Dec 20, 11:57 PM EST | Special Marine Warning | MHX | 93 min | |
| Dec 21, 12:12 AM EST | Special Marine Warning | MHX | 2 hr | |
| Dec 21, 6:09 AM EST | Wind Advisory | MHX | Beaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more | 25 hr |
| Dec 21, 6:41 AM EST | Small Craft Advisory | MHX | 42 hr | |
| Dec 21, 5:00 PM EST | Special Weather Statement | MHX | Greene, Pitt | 45 min |
Nearby
Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.